Published online Dec 7, 2007. doi: 10.3748/wjg.v13.i45.6087
Revised: July 28, 2007
Accepted: September 5, 2007
Published online: December 7, 2007
Amoxicillin/clavulanate is associated with liver injury, mostly of a cholestatic pattern. While outcomes are usually benign, progression to cirrhosis and death has been reported. The role of immunosuppressive therapy for patients with a protracted course is unclear. We report the case of an elderly patient who developed prolonged cholestasis secondary to amoxicillin/clavulanate. Vanishing bile duct syndrome was confirmed by sequential liver biopsies. The patient responded to prednisone treatment, but could not be weaned off corticosteroids, even when azathioprine was added. Complete withdrawal of both prednisone and azathioprine was possible by using mycophenolate mofetil, an inosine monophosphate dehydrogenase inhibitor. Sustained remission has been maintained for more than 3 years with low-dose mycophenolate mofetil.